Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 155, NWS Columbia, SC

July 5, 2012Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 6:42 PM EDT for Kershaw County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 6:42 PM EDT (22:42 UTC)
Expired
Jul 5, 2012, 7:30 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS52 KCAE 052242
SVRCAE
SCC055-052330-
/O.NEW.KCAE.SV.W.0155.120705T2242Z-120705T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF BETHUNE...
  OR 21 MILES NORTHWEST OF HARTSVILLE...AND MOVING SOUTHEAST AT 5
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BETHUNE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3435 8043 3454 8055 3456 8055 3461 8041
      3456 8037 3455 8037 3450 8033 3444 8033
      3441 8031
TIME...MOT...LOC 2242Z 324DEG 4KT 3452 8040

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:08 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 5, 6:08 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT THU JUL 5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE:
MID LEVEL SHORT WAVE OVER SOUTHERN NC MOVING SOUTHWARD
TOWARD THE AREA LATE THIS AFTERNOON. ASSOCIATED CONVECTION
INCREASING ACROSS THE NORTHERN MIDLANDS. HAVE INCREASED POPS FOR
THE EVENING. SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.

PREVIOUS DISCUSSION:
SATELLITE IMAGERY SHOWS CONVECTION DEVELOPING OVER THE FORECAST
AREA WITH WSR-88D RETURNS INDICATING A FEW CELLS DEVELOPING OVER
THE SOUTHERN MIDLANDS. EXPECT COVERAGE TO INCREASE OVER THE NEXT
COUPLE OF HOURS WITH MOST OF THE ACTIVITY IN THE NORTHWESTERN AND
SOUTHEASTERN PORTIONS OF THE AREA. ALTHOUGH SEVERE THREAT IS LOW
THERE IS A POTENTIAL FOR SOME CELLS TO REACH SEVERE LIMITS WITH
DAMAGING WIND GUSTS BEING THE MAIN THREAT...WHICH AGREES WITH
SPC/S SLIGHT RISK AREA OVER THE WESTERN MIDLANDS. ACTIVITY WILL
DIMINISH WITH SUNSET AND THE LOSS OF HEATING WITH ALL ACTIVITY
ENDING BY MIDNIGHT. SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST
OVERNIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE
70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE REMAINS OVER THE NORTHERN GULF OF MEXICO AND OFF
THE SOUTHEAST COAST. SCTD STORMS DEVELOPING ACROSS PORTIONS OF THE
CENTRAL AND SOUTHERN MIDLANDS LATE THIS AFTERNOON. EXPECT CONVECTIVE
ACTIVITY TO CONTINUE INTO THE EARLY EVENING HOURS. AFTER
00Z...ACTIVITY SHOULD BEGIN TO DIMINISH WITH SOME MID-LEVEL DEBRIS
LINGERING INTO THE OVERNIGHT HOURS.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 4:22 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             NORTH                   33.62N 81.10W
07/05/2012  E0.25 INCH       ORANGEBURG         SC   EMERGENCY MNGR

            PEA SIZED HAIL IN NORTH REPORTED BY COUNTY EMS.

&&

KILMER
Local storm report, Jul 5, 4:59 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 ESE NORTH             33.58N 81.04W
07/05/2012                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            TREES DOWN IN ROADWAY ON SLAB LANDING ROAD NEAR WOODHAVEN
            ST.

&&

KILMER
Local storm report, Jul 5, 5:36 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 E TURBEVILLE          33.89N 79.96W
07/05/2012                   CLARENDON          SC   DEPT OF HIGHWAYS

            LARGE LIMBS IN THE ROAD ON US 378

&&

KILMER
Local storm report, Jul 5, 6:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     20 NNW LANCASTER        35.00N 80.86W
07/05/2012                   LANCASTER          SC   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTED TREES AND POWERLINES DOWN IN
            INDIANLAND AROUND THOUSAND OAK ROAD AND IN BLACK HORSE
            RUN.

&&

MORRISON
Local storm report, Jul 5, 6:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     SNELLING                33.24N 81.46W
07/05/2012                   BARNWELL           SC   EMERGENCY MNGR

            TREES DOWN ON SEVEN PINES RD 1/2 MILE NORTH OF HWY 64

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:32 PM EDTSevere Thunderstorm WarningCAECalhoun28 min
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Jul 5, 3:58 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningCAEClarendon39 min
Jul 5, 5:30 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jul 5, 5:49 PM EDTSevere Thunderstorm WarningCAEBarnwell41 min
Jul 5, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken46 min
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningCAELee, Sumter42 min
Jul 5, 6:25 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jul 5, 6:34 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster41 min
Jul 5, 7:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
Jul 5, 7:14 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min
Jul 5, 7:31 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jul 5, 7:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee49 min
Jul 5, 7:58 PM EDTSevere Thunderstorm WarningCAENewberry62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.